Drugs in Most People’s Medicine Cabinets Can Cause Liver Damage

0
655
Public Health Watchdog Breaking News
Public Health Watchdog Breaking News

A new study reveals that many consumers are at risk for serious liver damage from common drugs and herbal and dietary supplements they may currently have in their home.

Many widely used drugs and supplements can be dangerous when taken in the wrong dose or combination, Consumer Affairs reports.

An article published in the journal of the American Association of Critical-Care Nurses (AACN) reports that as many as a thousand medicines could pose a threat of drug-induced liver injury (DILI). Though such injuries are rare, they can be difficult to diagnose, and if the patient does not receive prompt treatment, the patient could suffer acute liver failure or even death. The article was written by a team of researchers that included critical-care nursing specialists and doctors of pharmacy from a number of institutions, according to News-Medical.net.

Drug-Induced Liver Failure Often Associated with Acetaminophen

The authors say these liver injuries are dose-dependent or the result of an adverse reaction to a medication, dietary supplement, or other substance. The authors say about 46 percent of drug-induced liver failure in the United States is associated with acetaminophen, the widely used pain medication and fever reducer. Parker Waichman notes that researchers have long warned of the dangers of acetaminophen overdose. (Tylenol is one brand name for acetaminophen.)

Acetaminophen is available as a single-ingredient pain reliever and fever reducer. It is also an ingredient in widely used cough and cold medicines like DayQuil and NyQuil and headache medicines like Excedrin. Acetaminophen is also an ingredient in prescription medicines like Vicodin and Percocet, so it can be easy for an individual to accidentally take too much acetaminophen when taking multiple medications. Compounding the danger, people are often not aware that acetaminophen is an ingredient in prescription drugs. They  do not think they are at risk for acetaminophen overdose when, for example, they are taking a cold medicine and a prescription pain medicine at the same time.

In 2011, the U.S. Food and Drug Administration warned of the danger of liver damage from acetaminophen overdose. Liver damage can occur when a person with normal liver function takes 4,000 milligrams or more of acetaminophen in a single day. WebMD explains that if a person is taking several medications and is not aware that each contains acetaminophen, overdose is possible.

The liver helps remove toxins from the blood, the authors explain, and it is vulnerable to injury from either short-term intake of acetaminophen above recommended levels or long-term use that allows toxins to build up. The researchers say it is important for health care providers to recognize the symptoms signs and provide prompt treatment.

The Mayo Clinic advises anyone who suspects an acetaminophen overdose to immediately call 911, local emergency services or a poison control center (800-222-1222). An acetaminophen overdose can be fatal but can be successfully treated if addressed soon after ingestion.

An individual with mild to moderate liver symptoms may recover normal liver function after the substance (a drug or chemical) causing the problem is identified and its use is discontinued. But other patients may experience more severe damage, progressing to acute liver failure. For these patients, a liver transplant may be the only treatment.

Wide Range of Drugs Can Cause Liver Injury

Acetaminophen is not the only drug that can cause liver damage. NSAID pain relievers like aspirin, ibuprofen (Advil, Motrin), and naproxen (Aleve) have been linked to liver damage, as have statin drugs (to lower cholesterol), methotrexate (a chemotherapy and arthritis and psoriasis drug), proton pump inhibitors (for heartburn), anticoagulants, antibiotics and antiviral drugs. Herbal supplements can cause liver damage either on their own or in combination with medications an individual is taking.

Symptoms of liver disease include skin and eyes that appear yellowish (jaundice), abdominal pain and swelling, swelling of the legs and ankles, itchy skin, dark urine, pale stool color, bloody or tar-colored stool, nausea or vomiting, and loss of appetite.

The authors say it is important for health care providers to recognize the signs and symptoms of liver injury so they can treat the patient promptly. Liver disease can be hereditary, but it is often caused by such factors as too much medication or excessive alcohol consumption. Obesity is also a major cause of liver failure, according to the Mayo Clinic.

Legal Help for Those Who Have Suffered Drug-Induced Liver Damage

If you or someone you know has suffered liver damage linked to acetaminophen or other drugs, you may be entitled to compensation. Contact the attorneys at Parker Waichman LLP for a free, no obligation case evaluation. To reach the firm, fill out the online form or call 1-800-YOURLAWYER (1-800-968-7529).